Back to Ask the Diabetes Team Ask the Diabetes Team

From Plano, Texas, USA:

My seven year old son, diagnosed with type 1 diabetes about seven months ago, just did his first shot in the arm today! We want to get one of those insulin injection pens, and I've heard I heard some even dose in half-unit increments. We think it will be helpful for grandparents and at school, where he may need a lunchtime shot, but I have also heard that these pens don't accurately dispense. Is there a way to ensure the accuracy of the dose, using a pen, at this half-unit level?


There is only one pen device that delivers insulin in 0.5 unit increments, the B-D Pen Mini.

Please also note that children with diabetes often mix a short-acting (e.g., Regular, Humalog, or Novolog) and long-acting (e.g., NPH, Lente or Ultralente) insulin in the same injection. This is not possible with the pen injectors. Kids who decide to use the pen for all their injections should get two pens, using one for their short acting insulin and one for their long acting (or use the pen for the short-acting and a standard syringe for the long-acting insulin.


Original posting 11 Feb 2002
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.